Colorado, 2019

Hail in Colorado, September 2, 2019

September 2, 2019 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced large hail up to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail up to ping pong ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 2, 2:36 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Sep 2, 2:36 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
336 PM MDT Mon Sep 2 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 146 PM MDT Mon Sep 2 2019

Strong upper level ridge will remain parked over the Central and
Southern Rockies through Tuesday. This is responsible for the
record heat. With the high reaching 99F, the all time record high
for September was reached for the second day in a row. There is
still a chance it warms another degree for the latest 100F at DEN.
With the dry airmass in place, don't expect much for showers and
storms. There is a convergence boundary across the eastern plains.
Limited moisture and CAPE less than 500 J/kg will keep the storms
weak. Gusty winds and light rain is expected with any convection
that forms.

A short wave trough will track across the Northern Plains
tonight. A cold front associated with this system will pass south
through Colorado early Tuesday morning bringing relief from the
late summer heat. Highs Tuesday will be about 15F cooler than
today with highs in the 80s over northeast Colorado. Moisture will
increase behind the front with precipitable water values of a
half inch to three- quarters of an inch. This combined with
easterly upslope flow should trigger a few storms over the
mountains. With the ridge still in place, very warm air aloft will
cap convection across the lower elevations.

.LONG TERM...(Tuesday night through Monday)
Issued at 335 PM MDT Mon Sep 2 2019

Models keep the upper ridge centered right over Colorado Tuesday
night through Thursday, then the center migrates a bit
southeastward. The CWA stays in weak west-northwest to
northwesterly flow aloft all five periods. There is neutral
synoptic scale energy over the CWA all five periods. The low level
winds look to be easterly Tuesday evening, with normal drainage
pattens overnight. Southerly winds prevail on Wednesday with more
drainage overnight. On Thursday, north-northeasterlies are
progged early, then more easterly late in the day and much of
Thursday night. For moisture, precipitable water values are
progged in the 1.00 - 1.30 inch range for the plains and
foothills Tuesday night into Wednesday evening. Values dry out a
bit, more into the 0.75 to 1.00 inch range Wednesday overnight
into Thursday afternoon. They increase a bit Thursday late day and
evening. Surface dew points are generally in the 50s F range
through the five periods, with a few lower 60s F over the far
east here and there. There is pretty decent CAPE around late day
Wednesday and Thursday for a good amount of the CWA. The QPF
fields show measurable rainfall, mainly, over the mountains and
foothills Tuesday evening, late day Wednesday and late day
Thursday. There is a tad over the western plains late day
Wednesday and late day Thursday. For pops will go with 30-60%s for
the western half of the CWA during the afternoon and evening
periods. For temperatures, Wednesday's highs are 2-5 C warmer then
Tuesday's highs. Thurday's highs are close to Wednesday's highs.
For the later days, Friday through Monday, the upper ridge flattens
to the south both Friday and Saturday with upper troughiness to
our north both days. There is more upper ridging Saturday night
into Sunday. The ECMWF has a decent upper trough for late Sunday
into Monday, the GFS does not. There is decent moisture around
all four days, with a "chance" of late day showers and storms
through the period. Temperatures are near seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 146 PM MDT Mon Sep 2 2019

VFR conditions will persist through tonight and Tuesday with
scattered high clouds at times. Winds will remain a northerly
component through early evening and then return to a southerly
drainage direction at KDEN. A cold front will bring northerly
winds by 12Z Tuesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM....RJK
AVIATION.....Meier
Hazardous weather outlook, Sep 2, 10:16 AM MST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Mon Sep 2 2019

COZ030>051-031730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Mon Sep 2 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Record heat will
continue today with highs reaching 100 in Denver. Staying hydrated
and wearing sunscreen will again be a necessity for anyone
spending an extended period of time outside. There is a small
chance of isolated thunderstorms over Lincoln and Washington
Counties this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A cold front is expected to move across the forecast area early
Tuesday morning, providing a break from the record setting heat.
The chance of late day showers and thunderstorms will return to
the mountains and foothills Tuesday and continue through the
week. A chance of storms can be expected over the plains Thursday
into the weekend. Temperatures will be around seasonal normals on
Tuesday, but then push back above normal readings Wednesday and
Thursday. Temperatures return to normals for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. |

The radar

The Cheyenne radar (KCYS), 32 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Larimer

When
September 2, 6:45 PM MST
Where
Larimer County, 10.85 mi NE of Buckeye
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
40.890, -104.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842043.